Nebraska, 2023

Heat in Nebraska, August 19 to 25, 2023

August 19 to 25, 2023 · NWS GID · 24 events in 24 counties and zones

Across most of the 24-county South Central Nebraska area, the seven-day stretch from Saturday the 19th through Friday the 25th went down in the books as the overall-hottest week in between 11 and 35 years, and one of the hottest on record for so late in the summer, making for an especially scorching week as local high school athletic practices kicked into gear for the upcoming fall sports season…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Across most of the 24-county South Central Nebraska area, the seven-day stretch from Saturday the 19th through Friday the 25th went down in the books as the overall-hottest week in between 11 and 35 years, and one of the hottest on record for so late in the summer, making for an especially scorching week as local high school athletic practices kicked into gear for the upcoming fall sports season (not to mention various other outdoor activities). Throughout the vast majority of the week, all of South Central Nebraska was under either an Excessive Heat Warning or a Heat Advisory, with the Warning mainly assigned to counties along/east of Highway 281 where peak afternoon/early evening heat index values were commonly 105-110 degrees (F), while slightly cooler peak heat index of 100-105 F typically prevailed within counties west of Highway 281. Based on data from a sampling of several long-term NWS Cooperative observer sites along with a few automated ASOS stations, this was officially the hottest week since 2012 at places such as Cambridge and Red Cloud, since 1991 at Gothenburg, and more impressively...the hottest since 1988 at Hastings and Osceola. Although a bit of a warm outlier compared to most sites, the Grand Island ASOS (Central Nebraska Regional Airport) actually registered its overall-hottest week in 68 years (since 1955)! Focusing specifically on observations from the Hastings Municipal Airport ASOS, which reasonably-represented conditions across much of South Central Nebraska, the overall-average temperature for the week was 86.5 F...derived from an average daily high temperature of 100.7 F, and an average daily low of 72.3 F. This marked the overall-hottest week since June 19-25, 1988 (87.3 F). Perhaps more impressively though, this Aug. 19-25 heat wave made for the overall-hottest week on record so late into the summer season in Hastings, edging out an 86.0 F average during the same week in 1936. Among other notable stats at Hastings: 1) The stretch of four consecutive days of 100+ F high temperatures from Aug. 21-24 was the longest in 28 years (since a five-day stretch in July 1995)...2) The high temperature of 104 F on the 21st was the hottest temperature recorded that late in the year in 68 years...since it reached 104 F on Aug. 27, 1955...3) On the low temperature side of things, the five-day stretch of 72+ F lows between the 19th-23rd marked the longest in 12 years...since a 7-day run in July 2011.

Turning to the meteorological background behind this oppressive late-summer heat blast, not surprisingly it was driven by an unusually strong and persistent dome of high pressure in the mid-upper levels. Specifically at 500 millibars, the heart of a sprawling anticyclone centered over Oklahoma on the 18th gradually shifted northward over the heart of the NE/IA/KS/MO region from the 19th-20th, then peaked in intensity between the 21st-23rd as heights reached the rare 600 decameter threshold. Finally, from the 24th into the 25th, the center of the upper ridge gradually sunk back southward to over the Southern Plains, flattened by a shortwave trough tracking along/near the United States-Canada border. At the surface, this heat wave arrived into South Central Nebraska with a vengeance on the 19th as high temperatures soared to between 98-104 F in most places (generally 10+ degrees hotter than the previous day). Adding to the abrupt misery on the 19th were high humidity levels (dewpoints generally upper 60s-low 70s F) and light winds mainly only 5-10 MPH. Although the 20th was slightly cooler (highs mainly in the 90s), the mercury really climbed between the 21st-24th as most places topped out between 100-105 F each afternoon (fortunately, most of these hottest afternoons featured southerly breezes of 10-20 MPH, providing some limited relief). At long last, the aforementioned upper trough sent a slow-moving cold front southward across South Central Nebraska on the 25th, with highs only reaching the upper 80s-mid 90s F in most areas, except for one last round of near-100 F readings near the Kansas border where the front was last to arrive. The following day on Saturday the 26th, highs only reached the upper 70s-low 80s area-wide...a most-welcomed respite from the heat wave. As for local heat impacts, one of the primary ones involved high schools and particularly athletic practices for football and softball. Per media reports, many schools opted to move football practices indoors or to the early morning hours during this week leading up to the season-opening games for most local teams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 5:26 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 5:26 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
626 AM CDT Sat Aug 19 2023

...Aviation Update...

.DISCUSSION...(Today through Friday)
Issued at 338 AM CDT Sat Aug 19 2023

Key Messages:

* An Excessive Heat Warning is in effect today through Wednesday
  for north central Kansas and portions of south central Nebraska.

* A Heat Advisory is in effect this afternoon into early this
  evening for portions of south central Nebraska and central
  Nebraska.

* A cold front will move into the area Thursday into Friday
  bringing relief from the triple digit heat.

* Rain and storm chances will increase across portions of the area
  beginning Thursday night.

Today and tonight...

A big, upper ridge is centered over Oklahoma and Arkansas and
extends northward into Kansas and Nebraska. This upper ridge will
expand and strengthen this afternoon. An upper trough moving over
Canada will send a weak cold front southward into Nebraska today. A
surface low will be present across south central Nebraska this
afternoon. These conditions will result in temperatures heating up
across south central and central Nebraska and north central Kansas
today. High temperatures are expected to reach the triple digits
across the whole area today. Heat index values will likely reach to
110+ degrees across portions of the area. An Excessive Heat Warning
is in effect for north central Kansas and portions of south central
Nebraska today through Wednesday. A Heat Advisory is in effect for
the rest of the area today. Northerly winds will move into northern
portions of the area today and will continue through tonight. Low
temperatures tonight will range from the upper 60s to the mid 70s.

Sunday through Thursday...

Temperatures will cool across most of the area on Sunday as a result
of the cold front. However, high temperatures across north central
Kansas will still mostly be in the triple digits. Highs across south
central and central Nebraska will range from the upper 80s to the
triple digits. Heat index values will likely reach from 105 to 110+
degrees across portions of the area on Sunday. The upper ridge
becomes more centered over the region on Monday with temperatures
heating back up into the triple digits areawide. Winds will
strengthen out of the southwest on Monday. Temperatures will be
similar or slightly warmer on Tuesday. High temperatures may cool a
degree or two on Wednesday as the upper ridge weakens slightly over
the area. The upper ridge will continue weakening over the area on
Thursday as it becomes more centered over Oklahoma and Arkansas. A
cold front will begin moving into central Nebraska on Thursday. High
temperatures are expected to range from the upper 90s to near 105 on
Thursday. Overnight low temperatures from Monday night to Wednesday
night will mostly be in the 70s.

Friday and next Saturday...

The cold front will continue pushing into the area Thursday night
into Friday. This will result in an increase in rain and storm
chances beginning Thursday night. High temperatures for Friday will
range from the mid/upper 80s to the mid/upper 90s. High temperatures
next Saturday will likely mostly be in the 80s with rain and storm
chances for portions of the area.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 621 AM CDT Sat Aug 19 2023

VFR conditions are expected for the next 24 hours. Southerly winds
will become westerly by 18z then northerly by 00z.

&&

.CLIMATE...
Issued at 740 PM CDT Fri Aug 18 2023

--- TOPIC 1...DAILY RECORDS POSSIBLY THREATENED AT GRAND
 ISLAND/HASTINGS:
Although the upcoming/well-advertised stretch of persistent heat
will last for several days, it appears that our BEST shot at
possibly threatening a few existing daily records at Grand
Island/Hastings airports (our two primary long-term climate sites
for which we issue formal Record Event Reports/RERs) will be
between today-Monday Aug. 19th-21st. Both record highs AND record
warm minimum/low temps could come into play. Details follow...

-- Grand Island airport (GRI):
High temperatures most favored to threaten records:
Aug. 19th (today)...forecast 103...current record 102 (1938)
Aug. 21st (Monday).....forecast 103...current record 105 (1929)

Warm low temperatures most favored to approach records:
Aug. 19th (today)...forecast 71...current record 74 (1983)
Aug. 20th (Sunday).....forecast 72...current record 75 (1947)

-- Hastings airport (HSI):
High temperatures most favored to threaten records:
Aug. 19th (today)...forecast 103...current record 106 (1936)
Aug. 21st (Monday).....forecast 102...current record 101 (1943)

Warm low temperatures most favored to approach records:
Aug. 19th (today)...forecast 70...current record 72 (1936)
Aug. 20th (Sunday).....forecast 72...current record 75 (2019)

--- TOPIC 2...MAYBE a rare chance for 4-consecutive 100+ degree
 days at Grand Island/Hastings airports?

Although both Grand Island/Hastings each registered 3-consecutive
days of 100+ temps just a few weeks back (July 26-28), this
upcoming hot stretch has at least A CHANCE (NOT a sure-thing) of
achieving a fairly rare 4-consecutive day stretch of 100+ degree
heat. IF this were to occur, it now appears most probable Mon-
Thurs Aug. 21-24, as Sunday has now trended a touch cooler and
less likely to reach 100+.

Here is a rundown of the last time AT LEAST 4-CONSECUTIVE DAYS
hit 100+ degrees at each site:

Grand Island: 4 days...July 21-24, 2012 (100/104/102/101)
Hastings:     5 days...July 11-15, 1995 (100/105/107/103/100)

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning from noon today to 10 PM CDT Wednesday
     for NEZ064-076-077-085>087.

     Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ039>041-046>049-060>063-072>075-082>084.

KS...Excessive Heat Warning from noon today to 10 PM CDT Wednesday
     for KSZ005>007-017>019.

&&

DISCUSSION...Schuldt
AVIATION...Schuldt
CLIMATE...Schuldt
Hazardous weather outlook, Aug 19, 3:21 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
421 AM CDT Sat Aug 19 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
200930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
421 AM CDT Sat Aug 19 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A pronounced, multiple-day stretch of late summer heat will
arrive today. Heat index readings today will likely be at least
100 degrees with some places possibly reaching over 110 degrees.

As a result, the entire outlook area is currently under either an
Excessive Heat Warning or Heat Advisory for today. Please refer
to the latest Warning and Advisory statements for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The multiple-day stretch of late summer heat will persist through
at least Wednesday. Each afternoon and early evening, heat index
readings of at least 100 degrees are likely across much of the
outlook area, with some places possibly reaching over 110
degrees on Sunday.

The Excessive Heat Warning continues right on through Wednesday
for southern and southeastern local counties. Please refer to the
latest Warning and Advisory statements for additional information.

As the heat wave starts to break later next week, a slight chance
of thunderstorms returns to portions of the area Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heat. Local standard time, as filed.

Heat, Valley

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Valley forecast zone
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Heat, Greeley

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Greeley forecast zone
Reported by
ASOS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Heat, Nance

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Nance forecast zone
Reported by
AWOS
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Heat, Polk

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Heat, Dawson

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Heat, Buffalo

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Buffalo forecast zone
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Heat, Hall

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Hall forecast zone
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Heat, York

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
York forecast zone
Reported by
AWOS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Heat, Gosper

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Gosper forecast zone
Reported by
AWOS
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Heat, Phelps

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Phelps forecast zone
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Heat, Kearney

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Kearney forecast zone
Reported by
AWOS
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Heat, Adams

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Heat, Clay

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Heat, Fillmore

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Fillmore forecast zone
Reported by
AWOS
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Heat, Furnas

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Furnas forecast zone
Reported by
ASOS
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Heat, Harlan

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Harlan forecast zone
Reported by
AWOS
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Heat, Webster

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Heat, Nuckolls

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Nuckolls forecast zone
Reported by
AWOS
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Heat, Thayer

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Thayer forecast zone
Reported by
AWOS
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Heat, Howard

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Heat, Sherman

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Heat, Merrick

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Merrick forecast zone
Reported by
ASOS
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129762, 1129763, 1129764, 1129765, 1129766, 1129767, 1129768, 1129769, 1129770, 1129771, 1129772, 1129773, 1129774, 1129775, 1129776, 1129777, 1129778, 1129779, 1129780, 1129781, 1129782, 1129783, 1129784, 1129785.